Alert archive / Texas / Special Weather Statements in 2018
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 23, 2018, 7:21 PM CDT for Pecos County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 7:21 PM CDT (00:21 UTC)
- Expired
- May 23, 2018, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 177 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784 WWUS84 KMAF 240021 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 721 PM CDT WED MAY 23 2018 TXZ074-075-240100- Pecos TX-Davis/Apache Mountains Area TX- 721 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTHERN BREWSTER COUNTIES UNTIL 800 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 25 miles northeast of Alpine, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos and northern Brewster Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3051 10334 3060 10347 3093 10323 3063 10288 TIME...MOT...LOC 0021Z 221DEG 14KT 3060 10334 $$ 29
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 5:42 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 23, 5:42 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 542 PM CDT Wed May 23 2018 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Will carry TSRA at all area terminals, except KMAF, until 24/02Z, but will monitor to add. Expect VFR to prevail until late tonight after storms diminish. Could see MVFR ceilings form again late tonight/early Thursday. Will only carry temporary lower ceilings for now, but this may change on the next issuance. && .PREV DISCUSSION... /issued 317 PM CDT Wed May 23 2018/ UPDATE...Severe Thunderstorm Watch #118 has been issued for Southeast New Mexico and Far West Texas thru 03Z. && .PREV DISCUSSION... /issued 239 PM CDT Wed May 23 2018/ As of 2:00 PM CDT Wednesday...if you like very or extremely hot weather than this weekend and next week is for you. Have a strong storm over the Davis Mtns at this time. Some more storms are starting to form over the Guadalupe Mtns. These storms will continue to increase in coverage and intensity this aftn/evening over SE NM and West Texas as moisture is banked against the mtns in combination with intense heating and upslope flow. These storms will (should) dissipate before reaching the central PB tonight since they will be moving into the ridge and BL stabilization. Have followed the 12Z NAM NEST since it seems to have a good handle on the pattern. Storms could have gusty winds...large hail...and very heavy rains. Even though CAPE's will be in excess of 3000 J with little CIN in SE New Mexico and West Texas the limiting factor will be weak vertical shear. Storms will be on the decrease late tonight then dry weather is expected thru the weekend as ridging builds over the southern Plains. With the H85 ridge edging closer and the the low level moisture mixing temps will rise to record levels over the weekend. Expect temps 100-105 over the PB...around 105 in the Trans Pecos...and 110+ possible over the Rio Grande. Temps will be similar on Monday. Ridging will remain entrenched over the southern Plains next week. Have kept the CWA mainly dry...but there could be enough moisture trapped under the ridge combined with intense heating for an isolated storm. But the main story will be the extremely hot temperatures. With H85 temps exceeding 30C...and as hot as 34C from Tue thru Thursday it's possible we can break the all-time high temperature record for the month of May at Midland Intl Air and Space Port (the current all-time record for May at MAF is 108 degrees set in 1989 and 2000). For now...have high temps Tue and Wed around 105 in the PB...up to 110 in the Trans Pecos...and up to 115 along the Rio Grande. It's entirely possible that high temps could be as much as five degrees hotter than the current forecast. The temperatures next week will be dangerously hot. Remember to wear loose clothing and drink plenty of water (stay away from caffeine and alcohol since that will dehydrate you). Do not leave children...the elderly...and pets unattended in vehicles! Remember to stay hydrated! Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 93 72 98 / 10 0 10 10 Carlsbad 63 92 67 99 / 40 10 10 0 Dryden 70 94 72 97 / 20 0 10 10 Fort Stockton 67 92 70 98 / 40 10 10 10 Guadalupe Pass 62 85 68 90 / 30 10 10 0 Hobbs 62 91 65 96 / 40 0 10 0 Marfa 60 87 63 91 / 30 30 10 10 Midland Intl Airport 69 93 71 98 / 10 0 0 0 Odessa 68 93 71 98 / 20 0 0 0 Wink 68 94 70 100 / 40 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 23, 1:18 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 118 PM CDT Wed May 23 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 118 PM CDT Wed May 23 2018 /1218 PM MDT Wed May 23 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening mainly across southeast New Mexico southward to the Guadalupe and Davis Mountains. A few storms will also be possible across the far western and northwestern Permian Basin south to the Big Bend area. Storms could become strong with a few severe, large hail, damaging winds, and locally heavy rain being the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms, some strong, are possible Thursday mainly in the Davis Mountains area. Strong winds and heavy rain will be the main threats. A few storms will possible on Friday across the eastern areas. The weather is expected to turn unusually hot starting Saturday and will gain momentum through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 23, 6:29 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 629 PM CDT WED MAY 23 2018 TXZ058-075-240015- Pecos TX-Reeves County and Upper Trans Pecos TX- 629 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES UNTIL 715 PM CDT... At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 25 miles northwest of Fort Stockton, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coyanosa. This includes Interstate 10 between mile markers 229 and 237. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3090 10335 3108 10349 3132 10306 3103 10285 TIME...MOT...LOC 2329Z 239DEG 15KT 3111 10323 29
Local storm report, May 23, 6:38 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
638 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL BUCKEYE 32.80N 103.50W
05/23/2018 E0.88 INCH LEA NM PUBLIC
&&
MATT.SALERNOSpecial weather statement, May 23, 6:46 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
646 PM CDT WED MAY 23 2018
TXZ081-240030-
Big Bend Area TX-
646 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 730 PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boquillas Canyon, or 17 miles southeast of Panther Junction, moving
northeast at 5 mph.
Nickel size hail and wind gusts up to 50 to 55 mph will be possible
with this storm.
Locations impacted include...
Boquillas Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 2922 10308 2941 10288 2936 10285 2935 10288
2929 10289 2926 10291 2924 10287 2922 10287
2921 10289 2922 10291 2919 10292 2919 10294
2918 10295 2918 10299 2913 10302
TIME...MOT...LOC 2345Z 211DEG 5KT 2918 10296
67Special weather statement, May 23, 7:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT WED MAY 23 2018
NMZ029-033-034-TXZ045-050-240100-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
Andrews TX-Gaines TX-
711 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...WESTERN
ANDREWS AND WESTERN GAINES COUNTIES UNTIL 800 PM CDT/700 PM MDT/...
At 710 PM CDT/610 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of
Lovington to near Nadine to 11 miles south of Eunice. Movement was
east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hobbs, Seminole, Eunice, Monument, Humble City, Eunice Airport,
Nadine, Gaines County Airport, Knowles, Frankel City, Lea County
Regional Airport, Oil Center, Industrial Airpark, Paynes Corner and
Higginbotham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico.
LAT...LON 3302 10306 3296 10306 3296 10282 3272 10262
3244 10263 3217 10285 3219 10346 3264 10326
3304 10326
TIME...MOT...LOC 0010Z 290DEG 29KT 3301 10320 3267 10306 3229 10323
24Local storm report, May 23, 7:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
714 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL MONUMENT 32.62N 103.26W
05/23/2018 E0.88 INCH LEA NM TRAINED SPOTTER
&&
MATT.SALERNOSpecial weather statement, May 23, 7:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 721 PM CDT WED MAY 23 2018 TXZ074-075-240100- Pecos TX-Davis/Apache Mountains Area TX- 721 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTHERN BREWSTER COUNTIES UNTIL 800 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 25 miles northeast of Alpine, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos and northern Brewster Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3051 10334 3060 10347 3093 10323 3063 10288 TIME...MOT...LOC 0021Z 221DEG 14KT 3060 10334 29
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:27 PM CDT | Special Weather Statement | MAF | 63 min | |
| May 23, 7:40 PM CDT | Special Weather Statement | MAF | Brewster | 50 min |
| May 23, 7:53 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 21 min |
| May 23, 8:05 PM CDT | Special Weather Statement | MAF | Andrews, Dawson, Gaines, Martin | 40 min |
| May 23, 8:29 PM CDT | Special Weather Statement | MAF | Brewster | 46 min |
| May 23, 9:52 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| May 24, 4:12 PM CDT | Special Weather Statement | MAF | Culberson | 48 min |
| May 24, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 55 min |
| May 24, 4:39 PM CDT | Special Weather Statement | MAF | 66 min | |
| May 24, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 59 min |
| May 24, 4:50 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 55 min |
| May 24, 4:51 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| May 24, 5:26 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 49 min |
| May 24, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 53 min |
| May 24, 5:48 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 42 min |
| May 24, 6:24 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 25 min |
| May 24, 6:55 PM CDT | Special Weather Statement | MAF | Brewster | 50 min |
| May 23, 7:11 PM CDT | Special Weather Statement | MAF | Lea | 49 min |
Nearby
Special Weather Statements in Texas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.